Researchers have highlighted a case where this newly listed medication led to drug‐induced autoimmune diabetes mellitus and colitis
Pharmacist Nikhil Singh from the Royal Melbourne Hospital has shared a case study that highlights the potential for serious adverse events associated with pembrolizumab (Keytruda).
In the Journal of Pharmacy Practice and Research, published by the SHPA, Mr Singh explains that pembrolizumab received approval from the TGA for use in unresectable or metastatic melanoma, and has markedly improved the prognosis of these patients.
Pembrolizumab was also listed on the PBS from 1 November 2018 for first-line treatment of metastatic non-small cell lung cancer.
Mr Singh points out that while immunotherapies are associated with a substantial survival advantage over cytotoxic chemotherapy, pembrolizumab requires careful monitoring because it is known to cause immune‐related adverse events, such as skin reactions, type 1 diabetes mellitus, thyroid disorders, hepatitis, colitis, pneumonitis and nephritis.
His case report featured a 70‐year‐old male who presented with a 1‐week history of diarrhoea, vomiting, mucositis and loss of appetite following his third treatment with pembrolizumab infusion for metastatic melanoma.
The patient’s pathology results and clinical symptoms were consistent with a diagnosis of colitis and diabetic ketoacidosis (DKA).
The patient was admitted to the intensive care unit where several complex issues were addressed, including fulminant diabetic ketoacidosis, autoimmune colitis, mucositis, malnutrition and dehydration.
“Although it is rare, T1DM and/or diabetic ketoacidosis have been observed with pembrolizumab,” says Mr Singh.
“Despite its relatively low occurrence, it is recommended that all patients be routinely monitored for hyperglycaemia or other signs or symptoms of diabetes while being treated with pembrolizumab.
“The growing use of immunotherapies requires clinicians to become increasingly aware of their unique response patterns and side effect profile in order to optimise efficacy and safety.”
Read the full case report here